Unmasking Weakness: A Case of Pembrolizumab-induced Myasthenia Gravis With Concurrent Myositis.
Sandhya Srinivasa, Angelica Chan, Minahil Umer et al.
✦ AI-curated · Sources linked
Case in brief
An 86-year-old patient with renal cell carcinoma developed generalized weakness, dysphagia, dysphonia, eyelid ptosis, and ophthalmoparesis shortly after the second dose of pembrolizumab. Examination showed weak palatal elevation, mild symmetric limb and neck-flexion weakness, and a positive ice-pack test. The workup identified concurrent pembrolizumab-induced myasthenia gravis and myositis. High-dose corticosteroids, intravenous immunoglobulin, and pyridostigmine were followed by clinical improvement, and pembrolizumab was permanently discontinued.
What made this case unusual
The presentation combined myasthenia gravis with myositis after pembrolizumab, with both bulbar symptoms and ocular findings.
Diagnostic / clinical pearl
New weakness, bulbar symptoms, ptosis, or ophthalmoparesis during pembrolizumab therapy should prompt evaluation for immune-related neuromuscular toxicity, including coexisting myasthenia gravis and myositis.
Why it matters
The report emphasizes that immune checkpoint inhibitor–associated neurologic adverse events can carry substantial morbidity and mortality, making early recognition and multidisciplinary management important.